Alert archive / North Dakota / Tornado Warnings in 2008

Tornado Warning 37, NWS Bismarck, ND

July 28, 2008Emmons County, Kidder County, Logan County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 28, 2008, 7:58 PM CDT for Emmons County, Kidder County, Logan County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2008, 7:58 PM CDT (00:58 UTC)
Expired
Jul 28, 2008, 8:30 PM CDT
In force
32 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Emmons County, ND, Kidder County, ND, Logan County, ND

The radar

The Bismarck radar (KBIS), 76 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 7:34 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4093 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
4.8
Supercell composite
26.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 290058
TORBIS
NDC029-043-047-290130-
/O.NEW.KBIS.TO.W.0037.080729T0058Z-080729T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
758 PM CDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHWESTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 830 PM CDT

* AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR KINTYRE...
  OR 40 MILES EAST OF BISMARCK...MOVING EAST AT 18 MPH.

* THE TORNADO WILL BE NEAR...
  8 MILES NORTH OF NAPOLEON BY 830 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4676 9963 4646 9951 4654 10008 4668 10008
TIME...MOT...LOC 0058Z 268DEG 15KT 4662 9996

$$
PJA
2 follow-up statements
000 
WWUS53 KBIS 290120
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
820 PM CDT MON JUL 28 2008

NDC029-043-047-290130-
/O.CON.KBIS.TO.W.0037.000000T0000Z-080729T0130Z/
LOGAN ND-EMMONS ND-KIDDER ND-
819 PM CDT MON JUL 28 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHWESTERN KIDDER...NORTHEASTERN EMMONS AND NORTHWESTERN LOGAN
COUNTIES...

AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO.  THIS TORNADO WAS LOCATED NEAR 
KINTYRE...OR 45 MILES EAST OF BISMARCK...MOVING EAST AT 16 MPH.

THE TORNADO WILL BE NEAR...
  NAPOLEON BY 830 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF 
BALL TO BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A 
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE 
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4676 9963 4646 9951 4654 10008 4668 10008
TIME...MOT...LOC 0119Z 281DEG 14KT 4658 9987

$$
PJA
000 
WWUS53 KBIS 290128
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM CDT MON JUL 28 2008

NDC029-043-047-290137-
/O.EXP.KBIS.TO.W.0037.000000T0000Z-080729T0130Z/
LOGAN ND-EMMONS ND-KIDDER ND-
827 PM CDT MON JUL 28 2008

...THE TORNADO WARNING FOR SOUTHWESTERN KIDDER...NORTHEASTERN EMMONS 
AND NORTHWESTERN LOGAN COUNTIES WILL EXPIRE AT 830 PM CDT...730 PM 
MDT...

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THIS AREA UNTIL 
915 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4676 9963 4646 9951 4654 10008 4668 10008
TIME...MOT...LOC 0127Z 281DEG 14KT 4657 9983

$$
PJA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 28, 3:50 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 28, 3:50 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT MON JUL 28 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CONVECTIVE POTENTIAL A BIT UNCERTAIN THIS EVENING AS EARLY MORNING
MCS TRACKED ACROSS THE WEST AND NORTH. IT APPEARS THE SOUTHWEST
SHOULD BE ABLE TO BE TAPPED FOR DEEP SURFACED BASED CONVECTION THIS
EVENING AND TRACK EAST SOUTHEAST ACROSS SOUTHERN NORTH DAKOTA. THIS
WILL BE THE FOCUS FOR THE CURRENT FORECAST. PLACED THE SEVERE
WEATHER THREAT ACROSS SOUTHERN NORTH DAKOTA FOR THE EVENING AND
TAPERED THE THUNDERSTORMS CHANCES DOWN AFTER MIDNIGHT. ON TUESDAY I
DOWNPLAYED THE PRECIP CHANCES AS BUILDING H5 RIDGE SHUTS DOWN
CONVECTIVE POTENTIAL BUT KEEPS TEMPS WARM TUESDAY AND WEDNESDAY.
NEXT CHC FOR PRECIP WILL BE WEDNESDAY AND THURSDAY AS SHORTWAVE
TROUGH FLATTENS RIDGE.

.LONG TERM...FRIDAY THROUGH MONDAY...
PERSISTENT ACTIVE WEATHER PATTERN THROUGH THE EXTENDED PERIOD
DEPICTED BY BOTH THE GFS AND ECMWF. THUS WE HAVE OFF AND ON CHANCES
FOR THUNDER WITH NEAR TO SLIGHTLY ABOVE SEASONAL TEMPERATURES.
WARMEST TEMPS WILL BE FRIDAY AND SATURDAY...WITH COOLER TEMPS SUNDAY
AND MONDAY.

&&

.AVIATION...
A TROUGH OF LOW PRESSURE AND AN UPPER LEVEL SHORT WAVE WILL CONTINUE
TO SLIDE EAST ACROSS THE LOCAL REGION TODAY AND THIS EVENING...AND
WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT OVER THE NEXT SEVERAL
HOURS. THERE IS UNCERTAINTY OF THE EXACT PLACEMENT OF ANY STORMS
THAT DO DEVELOP DUE TO EARLIER MORNING CONVECTION AND A WEAK CAPPING
LAYER IN PLACE. ATTM THE BEST AREA FOR SURFACE BASED STORMS LOOKS TO
BE ACROSS SOUTHWEST ND...THEN EXPANDING INTO LARGER AERIAL COVERAGE
LATER THIS EVENING. VERY POSSIBLE THAT ONLY A FEW ISOLATED STORMS
WILL DEVELOP AS WELL.

OVERALL WILL HAVE VFR FLYING CONDITIONS REST OF THIS AFTERNOON AND
EVENING WITH ISOLATED AND SHORT LIVED MVFR-IFR CIGS AND VIS IN ANY
HEAVIER TSRA. NUMERICAL GUIDANCE ALSO INDICATES AREAS OF FOG
DEVELOPING AFTER MIDNIGHT TONIGHT OVER CENTRAL ND (MOT...JMS AND BIS
TAF SITES.)

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WAA/NH
Hazardous weather outlook, Jul 28, 4:20 AM CDT, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
420 AM CDT MON JUL 28 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
420 AM CDT MON JUL 28 2008 /320 AM MDT MON JUL 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SURFACE LOW PRESSURE TROUGH AND COLD FRONT WILL MAKE THEIR WAY
ACROSS THE STATE TODAY AND TONIGHT. THERE IS A CHANCE OF
THUNDERSTORMS THROUGH THE PERIOD. THE AIRMASS IS POTENTIALLY
UNSTABLE WITH HIGH CAPES AND HIGH PRECIPITABLE WATER. SEVERE
THUNDERSTORMS ARE LIKELY ALONG WITH HEAVY RAIN. IN ADDITION...A
STATIONARY FRONT IN NEBRASKA WILL MOVE NORTH INTO NORTHEAST SOUTH
DAKOTA THIS AFTERNOON AS A WARM FRONT. DEPENDING ON WHERE IT IS
LOCATED THIS AFTERNOON...THERE IS POTENTIAL FOR TRAIN
THUNDERSTORMS AND HEAVY RAIN NORTH OF THE FRONT. IN ADDITION
INCREASED SHEAR NORTH OF THE WARM FRONT INCREASES THE POTENTIAL
FOR TORNADIC ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS YET ANOTHER LOW
PRESSURE SYSTEM MOVES ACROSS THE REGION. THUNDERSTORMS ARE ALSO
POSSIBLE ON THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 28, 7:35 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
735 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             ZAP                     47.28N 101.92W
07/28/2008  E1.00 INCH       MERCER             ND   TRAINED SPOTTER

            LASTED ABOUT 2 MINUTES

&&

PAYD
Local storm report, Jul 28, 7:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
739 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             10 N ZAP                47.43N 101.92W
07/28/2008  E1.00 INCH       MERCER             ND   TRAINED SPOTTER

            LASTED ABOUT 2 MINUTES

&&

NHEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:10 PM CDTSevere Thunderstorm WarningBISMercer65 min
Jul 28, 7:14 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer61 min
Jul 28, 7:39 PM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan51 min
Jul 28, 7:51 PM CDTSevere Thunderstorm WarningBISMorton54 min
Jul 28, 7:56 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver49 min
Jul 28, 8:26 PM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan49 min
Jul 28, 8:33 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer12 min
Jul 28, 8:41 PM CDTAreal Flood AdvisoryBISLogan3 hr
Jul 28, 8:42 PM CDTTornado WarningBISBurleigh, McLean, Oliver63 min
Jul 28, 9:08 PM CDTTornado WarningBISLogan37 min
Jul 28, 9:13 PM CDTSevere Thunderstorm WarningBISLogan, McIntosh47 min
Jul 28, 9:16 PM CDTSevere Thunderstorm WarningBISBurleigh, Oliver59 min
Jul 28, 9:17 PM CDTTornado WarningBISBurleigh28 min
Jul 28, 9:28 PM CDTTornado WarningBISLogan, McIntosh32 min
Jul 28, 9:46 PM CDTTornado WarningBISBurleigh29 min
Jul 28, 9:48 PM CDTTornado WarningBISLogan, McIntosh27 min
Jul 28, 9:54 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh51 min
Jul 28, 10:07 PM CDTSevere Thunderstorm WarningBISBottineau40 min
Jul 28, 10:13 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan15 min
Jul 28, 10:40 PM CDTSevere Thunderstorm WarningBISDickey, McIntosh65 min
Jul 28, 10:42 PM CDTSevere Thunderstorm WarningBISRolette53 min
Jul 28, 10:42 PM CDTTornado WarningBISDickey, McIntosh33 min

Nearby

Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.